Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
155 Doctors are Online

Swelling in feet and hands, mild fever, low appetite. Temporary relief with pitting oedema treatment. Suggestion?

DOCTOR OF THE MONTH - Jun 2013
Jun 2013
User rating for this question
Very Good
Answered by
Practicing since : 2005
Answered : 2219 Questions
Question
my mother, age 58, has been suffering with swelling in feet and hands along with mild fever and loss of appetite. i got all the tests done (CBC, LFT, KFT, THYROID and RHEUMATOID ARTHRITIS). The LFT, KFT and RA tests were normal, however, the blood glucose was found to be on the higher side with HbA1C as 8.1 and vitamin B12 as 212. the doctor found the possible cause to be PITTING OEDEMA (the swelling suggested so) and accordingly the medication was done. There was some relief with a decrease in swelling. However, after about 20 days, her skin started becoming pale and the Hb level which was initially found to be 11 came down to 8.9. there was no difference in the appetite which on the contrary further decreased. Now, we are treating her for anemia. The WBC count is also normal which rules out possibility of LEUKEMIA. The swelling has also decreased but the area around the hands and feet remains tender and warmer compared to the rest of the body. Can anyone please help me out with the right diagnosis, possible cause and relief from the situation. Thank you.
Posted Sat, 15 Jun 2013 in Medicines and Side Effects
 
 
Answered by Dr. Sushil Kumar Sompur 10 hours later
Hi there ~

I understand your concerns for your mother. I ran a medicine interactions for the medications that your mother has been on and I found the following:

Using furosemide together with metFORMIN may increase the effects of metFORMIN, which may lead to a life-threatening condition called lactic acidosis This can cause weakness, increasing sleepiness, slow heart rate, muscle pain, shortness of breath, stomach pain, feeling light-headed, and fainting. Talk with your doctor before using furosemide while you are using metFORMIN. You may need a dose adjustment and you may need to check your blood sugar more often. It is important to tell your doctor about all other medications you use, including vitamins and herbs. Do not stop using any medications without first talking to your doctor.

Before taking spironolactone, tell your doctor if you also use metFORMIN. Spironolactone can cause high blood sugar and interfere with glucose control. You may need a dose adjustment and you may need to check your blood sugar more often if you take both medications. Spironolactone can also increase the risk of lactic acidosis while you are using metFORMIN. Symptoms of lactic acidosis include unusual muscle pain and weakness, trouble breathing, fast or uneven heart rate, nausea, vomiting, stomach pain, and numbness or cold feeling in your arms or legs. Call your doctor at once if you have any of these symptoms, even if they are only mild. It is important that you tell your healthcare provider about all other medications that you are using including vitamins and herbs. Do not stop using your medications without first talking to your doctor first.

Furosemide may reduce the effects of glimepiride in lowering your blood sugar. Talk with your doctor before using these medications together. You may need a dose adjustment or more frequent monitoring of your blood sugar if you have been using glimepiride and are starting treatment with furosemide. Likewise, if your glimepiride dose has been adjusted during treatment with furosemide, the dose may need to be readjusted after you discontinue furosemide. It is important to tell your doctor about all other medications you use, including vitamins and herbs. Do not stop using any medications without first talking to your doctor.

It seems like your mothers blood sugar has not been adequately controlled over time as she has an AbA1C higher than 7 i.e. 8.1. I am glad that the RA tests are normal and she is taking the B12 supplementation as you mention in your current medications list. The problem with breathing with weather changes sounds like asthmatic allergies and treating the allergy with monteleukast or loratidine should do the trick. I also am glad that the WBC counts are normal and your mother is fighting off any potential infection very effectively. The swelling of the hands and feet might be related to a poor cardiac function. I hope you get her 2D Echocardiogram done or an angiogram done to rule out any cardiac pathology causing the situation and also any problems with the ejection fraction of the heart, which is very important. I hope this helps.

The anxiety around all these issues and the caregiver burnout might be huge. I hope you seek help in an online forum and am glad you brought this up here.

I hope this helps.

Take care and have a lovely day!
Above answer was peer-reviewed by
 
Follow-up: Swelling in feet and hands, mild fever, low appetite. Temporary relief with pitting oedema treatment. Suggestion? 9 hours later
thank you doctor for the information. i hope it helps.
can you please suggest some medication for restoring the appetite. she does not have any fondness for food left, everything seems tasteless to her. we have to make her gulp the little food that she takes literally with water. is it anyway related to the ongoing medication?
please suggest a remedy with least/ no side effects.
 
 
Answered by Dr. Sushil Kumar Sompur 1 hour later
Hi there ~

Mirtazapine 7.5 mg given at night after meals along with twice a day lupizyme should increase her appetite and also have her sleep well. I hope it helps. There is no medication without side effects. I am hoping that even if she has a side effect to these medications she will sleep it off, since mirtazapine has a slightly sedative effect.

I hope this helps. Take care and have a lovely day!
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor